Ohio, 2011

Hail in Ohio, September 13, 2011

September 13, 2011 · NWS CLE · 5 events in 2 counties and zones

A strong cold front moved across northern Ohio during the evening hours of September 13th. Showers and thunderstorms developed in advance of this front with a few of the stronger storms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front moved across northern Ohio during the evening hours of September 13th. Showers and thunderstorms developed in advance of this front with a few of the stronger storms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 13, 6:51 PM EST, 12 minutes earlier.

Area forecast discussion, Sep 13, 6:51 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
751 PM EDT TUE SEP 13 2011

.SYNOPSIS...
AN INITIAL COLD FRONT WILL CROSS THE LOCAL AREA THIS EVENING. A
SECOND COLD FRONT WILL CROSS ON WEDNESDAY NIGHT. BOTH OF THESE
WILL BRING COOLER TEMPERATURES TO THE REGION FOR THE REST OF THE
WEEK. HIGH PRESSURE WILL SETTLE OVERHEAD TOWARD THE END OF THE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATED TO CHANGE WORDING TO SCATTERED FOR TRUMBULL COUNTY.
OTHERWISE NO CHANGES AS THE FRONT IS MOVING THROUGH. WE ARE
WATCHING ANOTHER BOUNDARY OVER THE LAKE. SOME QUESTION AS TO WHAT
THAT BOUNDARY WILL DO. AIRMASS IS SOMEWHAT UNSTABLE AND MOIST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
WILL HAVE SOME RIDGING WEDNESDAY BEFORE THE NEXT RE-ENFORCING
COLD FRONT FOR WEDNESDAY NIGHT ARRIVES. STILL WILL HAVE SOME LAKE
CLOUDS...BUT WILL KEEP PRECIP CONFINED TO WEDNESDAY NIGHT. HAVE
INCREASED POPS ACROSS THE EAST TO LIKELY. TROUGH DIGS SOUTH AND
AREA WILL BE IN RT ENT REGION OF UPPER JET. RAIN/SHOWERS SHOULD
DEVELOP OVERHEAD AND SPREAD EAST.

LAKE CLOUDS AND SCATTERED SHOWERS ARE EXPECTED TO LINGER INTO AT
LEAST THURSDAY BUT COULD PERSIST INTO EARLY FRIDAY MORNING. HIGH
PRESSURE DOES NOT REALLY BUILD IN UNTIL LATER FRIDAY. BEYOND
MIDDAY THURSDAY NOT SURE HOW MUCH MOISTURE WILL BE AROUND AND HAVE
LET PRECIP CHANCES DROP BELOW 30 PERCENT...BUT NOT TOTALLY OUT.
HIGHS WEDNESDAY WILL HAVE A CHANCE AT HITTING 70...BUT BY
THURSDAY...THERE WILL BE PLENTY OF PLACES THAT DO NOT GET OUT OF
THE 50S AND IF SO...JUST BY A FEW DEGREES.

THE COOLEST NIGHT OF THE WEEK APPEARS TO BE FRIDAY MORNING. WITH
HIGH OVERHEAD OR SLIGHTLY TO THE EAST AND POSSIBLY LESS IN THE WAY
OF LAKE CLOUDS...MIGHT I SAY...UPPER 30S IN THE TYPICALLY COOLER
LOCATIONS?? AFTER FRIDAY ON THE BACKSIDE OF THE HIGH WE WILL START
TO PICK UP A SOUTHWEST FLOW AND THAT SHOULD HELP TEMPS NOT TO GET
TOO CHILLY. HIGH PRESSURE STICKS AROUND INTO THE WEEKEND.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FOR SATURDAY AND SUNDAY WITH THE GFS AND ECMWF IN DECENT
AGREEMENT ABOUT THE UPPER SHORT WAVE RIDGE ACROSS THE CENTRAL
GREAT LAKES REGION AND A LARGE CANADIAN SURFACE HIGH OVER NEW
ENGLAND. MODELS DO DIFFER JUST A BIT ON THE ORIENTATION OF
MOISTURE RETURNING OUT OF THE GLFMX AHEAD OF A WARM FRONT FROM THE
CENTRAL PLAINS TO THE SOUTHEASTERN STATES. STILL SUNDAY LOOKS DRY
ON BOTH MODELS. WILL GO CLOSE TO HPC GUIDANCE THROUGH THE
EXTENDED...ALTHOUGH WILL SHIFT THE GRAPHICS WEST A BIT EFFECTIVELY
SLOWING THE PROGRESSING/RETURN OF THE MOISTURE INTO THE REGION
SUNDAY AND MONDAY. THIS SOLUTION OF BRINGING THE DEEP MOISTURE
BACK INTO THE AREA SLOWER SEEMS GOOD GIVEN THE STRENGTH OF THE NEW
ENGLAND SURFACE HIGH. TUESDAY LOOKS CLOUDY WITH A REASONABLE
CHANCE OF SHOWERS AND THUNDERSTORMS WITH A COLD FRONT AND A RATHER
VIGOROUS LOW APPROACHING FROM THE WEST

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
COLD FRONT CROSSING THE REGION THIS EVENING. KCLE RADAR SHOWING A
BOUNDARY OVER LAKE ERIE PUSHING SOUTHWARD TO CLE AS OF 2345Z AND
CONCERNED THAT THERE WILL BE A GOOD WIND SHIFT AT CLE BETWEEN 00Z-
01Z TO AROUND 340-360 DEGREES. REGARDING CONVECTION ONLY IMPACTED
SITE IS YNG BETWEEN 00-01Z SO WENT TEMPO TSRA THERE.

OVERNIGHT DRIER AIR WILL BE MOVING INTO THE REGION WITH HIGH
PRESSURE BEHIND THE FRONT. THERE MAY BE SOME LAKE EFFECT CLOUDS
ACROSS THE EAST SO CONTINUED WITH AT LEAST SCT CIGS FROM CLE-ERI
WITH MAINLY SKC ELSEWHERE. GUIDANCE BACKING OFF A BIT FROM
WIDESPREAD MVFR-IFR CONDITIONS LATE OVERNIGHT/DAYBREAK WED.
CONTINUED WITH SOME MVFR WITH TEMPO IFR IN ONLY A FEW
CLIMATOLOGICALLY FAVORED LOCATIONS. SOME CU AROUND TOMORROW
ESPECIALLY AROUND THE LAKE BUT THEN MID CLOUDS BUILDING INTO THE
AREA LATE WED WITH SOME SHRA POSSIBLE IN THE REGION BY 00Z THU.

OUTLOOK...NON VFR LAKE EFFECT CLOUDS/SHOWERS WEDNESDAY NIGHT INTO
FRIDAY.

&&

.MARINE...
COLD FRONT IS KNOCKING ON THE DOOR OF LAKE ERIE THIS AFTERNOON.
WINDS SHIFT FAIRLY QUICKLY AND DIMINISH FROM THE STRONGER SOUTHWEST
WINDS OF 15 TO 25 KNOTS DOWN TO 10 TO 15 KNOTS BEHIND THE FRONT.
THIS SHOULD ALLOW THE SMALL CRAFT ADVISORY CURRENTLY IN EFFECT TO BE
DROPPED SOME TIME TONIGHT. HOWEVER...THE SMALL CRAFT ADVISORY WILL
LIKELY BE NEEDED AGAIN WEDNESDAY NIGHT AS FLOW INCREASES OVER THE
LAKE OUT OF THE NORTH. UNFORTUNATELY...SMALL CRAFT ADVISORIES WILL
LIKELY REMAIN POSTED THROUGH EARLY FRIDAY.  THEN...WINDS GO LIGHT
AND VARIABLE INTO FRIDAY NIGHT AND LIGHT 10 KNOTS ON SATURDAY. THE
SOUTHEAST FLOW WILL PERSIS AT 10 TO 15 KNOTS SATURDAY NIGHT BECOMING
LIGHT AND VARIABLE ON SUNDAY ONCE AGAIN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     LEZ142>149.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...KIELTYKA/OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...TK
AVIATION...ABE
MARINE...LOMBARDY
Hazardous weather outlook, Sep 13, 3:35 AM EST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
435 AM EDT TUE SEP 13 2011

OHZ009>011-140845-
ERIE OH-LORAIN-CUYAHOGA-
435 AM EDT TUE SEP 13 2011

...MODERATE RISK OF RIP CURRENTS FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>008-017>021-027>032-036>038-047-140845-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-
KNOX-
435 AM EDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012-089-PAZ001-140845-
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
435 AM EDT TUE SEP 13 2011

...MODERATE RISK OF RIP CURRENTS FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

A COLD FRONT WILL MOVE INTO THE REGION TODAY WITH AN UNSTABLE
ATMOSPHERE DEVELOPING AHEAD OF IT. THUNDERSTORMS THAT DEVELOP
NEAR AND AHEAD OF THIS FRONT MAY APPROACH SEVERE
LEVELS...ESPECIALLY ACROSS EXTREME NORTHEAST OHIO INTO NORTHWEST
PENNSYLVANIA. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ013-014-022-023-033-PAZ002-003-140845-
GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-MAHONING-SOUTHERN ERIE-
CRAWFORD PA-
435 AM EDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE INTO THE REGION TODAY WITH AN UNSTABLE
ATMOSPHERE DEVELOPING AHEAD OF IT. THUNDERSTORMS THAT DEVELOP
NEAR AND AHEAD OF THIS FRONT MAY APPROACH SEVERE
LEVELS...ESPECIALLY ACROSS EXTREME NORTHEAST OHIO INTO NORTHWEST
PENNSYLVANIA. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-140845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
435 AM EDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 13, 5:43 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
643 PM EDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             1 N MEADVILLE           41.66N 80.15W
09/13/2011  E0.75 INCH       CRAWFORD           PA   TRAINED SPOTTER

&&

KIELTYKA
Special weather statement, Sep 13, 6:33 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
733 PM EDT TUE SEP 13 2011

OHZ021>023-032-033-140045-
SUMMIT-PORTAGE-TRUMBULL-STARK-MAHONING-
INCLUDING THE CITIES OF...AKRON...RAVENNA...WARREN...CANTON...
YOUNGSTOWN
733 PM EDT TUE SEP 13 2011

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST
THROUGH 9PM...THEY WILL BE ALONG AND SOUTH OF A LINE FROM
STREETSBORO TO KINSMAN. SOME OF THE STORMS CAN PRODUCE RAINFALL
FROM A QUARTER TO HALF AN INCH PER HOUR...HAIL UP TO THREE QUARTERS
OF AN INCH IN DIAMETER...AND WIND GUSTS GREATER THAN 35 MPH.

THOMPSON

The radar

The Cleveland radar (KCLE), 65 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Portage

When
September 13, 7:03 PM EST
Where
Portage County, Garrettsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.280, -81.100

Quarter sized hail was observed.

Hail, Trumbull

When
September 13, 7:20 PM EST
Where
Trumbull County, Braceville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.230, -80.950

Quarter sized hail was observed.

Hail, Trumbull

When
September 13, 7:23 PM EST
Where
Trumbull County, 1.38 mi WNW of Braceville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.236, -80.975

Quarter sized hail was observed.

Hail, Trumbull

When
September 13, 7:28 PM EST
Where
Trumbull County, Leavittsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
41.250, -80.880

Nickel sized hail was observed.

Hail, Trumbull

When
September 13, 7:30 PM EST
Where
Trumbull County, Leavittsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.250, -80.880

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346534, 346536, 346537, 346535, 346538.